After being exposed to an accidental Fentanyl overdose at the Falkenburg Road Jail, a deputy was treated at Tampa General Hospital, according to the Sheriff’s Office.
Deputy Exposed in Low Risk of Accidental Fentanyl Overdose
Ismael Contreras, a deputy, was exposed to an accidental Fentanyl overdose while performing a routine search on Friday night. A coworker then gave him two doses of the overdose reversing medication Narcan. It was around 6:30 p.m., Contreras discovered the accidental Fentanyl overdose, according to the Sheriff’s office on Friday. He wrapped it in a rubber glove and started experiencing side effects of the accidental Fentanyl overdose right away. According to the Sheriff’s Office, he was taken to the hospital in an ambulance and released at around 10:30 p.m.
The substance later tested positive for being exposed to an accidental Fentanyl overdose, according to the agency, despite the deputy’s claims to the contrary. Powerful narcotic fentanyl has been the subject of reports of police officers getting sick after exposure of an accidental Fentanyl overdose, but top medical authorities, including those at the American College of Medical Toxicology and American Academy of Clinical Toxicology, have stated that skin contact and brief exposure typically do not have such negative effects.
Pinellas County Sheriff Bob Gualtieri asked the county for $625,000 in funding in March for technology to screen drugs in the field claiming that this was necessary to protect deputies from potentially dangerous exposure like an accidental Fentanyl overdose.
What are the Effects of an Accidental Fentanyl Overdose?
Accidental Fentanyl overdose has similar side effects to other opioid analgesics, including sedation, disorientation, drowsiness, nausea, vomiting, urine retention, pupillary constriction and respiratory depression. If there was an overdose, it might have resulted in death via respiratory failure, cyanosis, coma, changes in pupil size, stupor, and clammy skin. Coma, pinpoint pupils and respiratory depression are a trifecta of signs that strongly lead to opioid intoxication.